Wyoming, 2020

Damaging Winds in Wyoming, June 7, 2020

June 7, 2020 · NWS CYS · 2 events in 1 county or zone

Thunderstorms across central Carbon County produced outflow gusts of over 50 knots as measured at Rawlins Municipal Airport and at a Wyoming Department of Transportation sensor along Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms across central Carbon County produced outflow gusts of over 50 knots as measured at Rawlins Municipal Airport and at a Wyoming Department of Transportation sensor along Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 7, 1:18 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 7, 1:18 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
218 PM MDT Sun Jun 7 2020

.SHORT TERM...(Late this afternoon - Monday Night)
Issued at 215 PM MDT Sun Jun 7 2020

A upper trough remains over the western CONUS early this afternoon,
with increasing diffluent flow aloft and potent jet energy spreading
east into WY and western CO. Scattered convection, some of it strong,
will continue to develop ahead of an eastward moving cold front this
afternoon. Very strong winds aloft, MUCAPE around 500 j/kg and modest
DCAPE indicate the potential for downburst winds of 50 kt or higher
and hail with the stronger storms. Areas along and south of a line
from Cheyenne to Alliance will remain dry. Showers will taper off
this evening, but redevelop Monday afternoon in advance of a upper
level trough. Monday will be 10 to 15 degrees cooler with highs in
the 60s and 70s.

Showers will become more widespread Monday night as the trough moves
through the CWA. It will be much colder as 700mb temperatures plummet
to -2C. Temperatures will fall into the lower and mid 30s along and
west of I-25 by Tuesday morning. Snow levels may drop as low as 7500
feet, with some accumulating snow (1 to 3 inches) possible for the
southern Laramie Range, Snowy and Sierra Madre Ranges. Later shifts
may need to consider frost and/or freeze headlines for these areas
early Tuesday morning.

.LONG TERM...(Tuesday - Saturday)
Issued at 256 AM MDT Sun Jun 7 2020

Showers are expected to linger across our northern & eastern zones
on Tuesday amid cyclonic/northwest flow aloft. It should be rather
cool with highs only averaging around 55-65 degrees. Ridging aloft
returns for Wed-Fri per the GFS and ECMWF, giving way to generally
warmer & drier conditions heading later in the week. A slight hint
at a bit of an omega block taking shape by late Friday, which most
likely would delay any notable pattern shifts that would otherwise
take shape.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1149 AM MDT Sun Jun 7 2020

VFR conditions expected through the forecast period with a few
showers and thunderstorms capable of producing strong downburst
winds. Storm activity should be limited to KRWL between 20z-01z
and KCDR between 23z-02z. Ceilings overnight west of the Laramie
Range drop around 4-7 kft behind the cold front so will need to
watch model trends in upcoming TAF issuances.

&&

.FIRE WEATHER...
Issued at 135 PM MDT Sun Jun 7 2020

A cold front to the west will advance east across the districts this
evening. Scattered showers and isolated thunderstorms will precede
the front, with gusty winds and small hail possible. Monday will be
cooler with rain showers redeveloping late in the day ahead of a
low pressure trough. Colder temperatures Monday night and Tuesday
morning will bring some measurable snow to the higher elevations.
Warmer and drier conditions will return Wednesday through Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...CLH
AVIATION...MB
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 7, 5:15 AM MST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
615 AM MDT Sun Jun 7 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
081215-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
615 AM MDT Sun Jun 7 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible across the high plains of
southeast Wyoming and the western Nebraska Panhandle this
afternoon. Severe weather is not expected. However, thunderstorms
may contain gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>117-081215-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
615 AM MDT Sun Jun 7 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected across portions of central and
eastern Wyoming this afternoon and evening. A few strong to
locally severe storms are possible, with strong wind gusts in
excess of 50 MPH the primary hazard.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Temperatures will fall to near freezing on Monday night and
Tuesday morning for areas west of Interstate 25.

Light snow is possible over the higher elevations of the South
Laramie Range on Tuesday morning. Accumulations cannot be ruled
out.

.Spotter information statement...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 7, 2:43 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
343 PM MDT Sun Jun 7 2020

NEZ002-072215-
Dawes NE-
343 PM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chadron Airport, or near Chadron, moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chadron and Chadron Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4272 10307 4279 10321 4300 10310 4300 10279
      4292 10279
TIME...MOT...LOC 2143Z 212DEG 39KT 4283 10308

Brothers
Special weather statement, Jun 7, 3:05 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
405 PM MDT Sun Jun 7 2020

NEZ002-095-072230-
Dawes-North Sioux-
405 PM MDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DAWES AND
NORTHEASTERN SIOUX COUNTIES...

At 405 PM MDT, a strong thunderstorm was located near Fort Robinson
Campground, or 27 miles west of Chadron, moving northeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Crawford, Whitney Lake, Fort Robinson Campground and Fort Robinson.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4296 10302 4263 10351 4275 10369 4300 10343
      4300 10308
TIME...MOT...LOC 2205Z 222DEG 37KT 4275 10354

Braun
Special weather statement, Jun 7, 3:16 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
416 PM MDT Sun Jun 7 2020

NEZ002-095-096-072245-
Dawes-North Sioux-South Sioux-
416 PM MDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DAWES AND EAST
CENTRAL SIOUX COUNTIES...

At 416 PM MDT, a strong thunderstorm was located 9 miles northeast of
Agate Bed National Monument, or 39 miles southwest of Chadron, moving
northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Crawford, Whitney Lake, Fort Robinson Campground and Fort Robinson.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4239 10365 4251 10382 4289 10343 4271 10316
TIME...MOT...LOC 2216Z 219DEG 44KT 4252 10366

Braun
Special weather statement, Jun 7, 3:19 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Sun Jun 7 2020

NEZ095-WYZ102-108-072245-
North Sioux-Goshen County-Niobrara County-
419 PM MDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SIOUX...
SOUTHEASTERN NIOBRARA AND NORTHERN GOSHEN COUNTIES...

At 419 PM MDT, a strong thunderstorm was located 9 miles southeast of
Lusk, moving northeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern Sioux,
southeastern Niobrara and northern Goshen Counties.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4305 10405 4300 10405 4300 10397 4293 10383
      4256 10426 4267 10446 4309 10413
TIME...MOT...LOC 2219Z 215DEG 37KT 4268 10431

Braun
Special weather statement, Jun 7, 3:31 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
431 PM MDT Sun Jun 7 2020

NEZ002-095-072300-
Dawes-North Sioux-
431 PM MDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DAWES AND
NORTHEASTERN SIOUX COUNTIES...

At 431 PM MDT, a strong thunderstorm was located 13 miles north of
Whitney Lake, or 21 miles northwest of Chadron, moving northeast at
45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern Dawes
and northeastern Sioux Counties.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4285 10334 4295 10354 4300 10350 4300 10317
TIME...MOT...LOC 2231Z 215DEG 37KT 4297 10339

Braun
Special weather statement, Jun 7, 3:41 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
441 PM MDT Sun Jun 7 2020

NEZ002-095-072315-
Dawes-North Sioux-
441 PM MDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DAWES AND NORTHEASTERN
SIOUX COUNTIES...

At 441 PM MDT, a strong thunderstorm was located near Whitney Lake,
or 18 miles west of Chadron, moving northeast at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Chadron, Crawford, Whitney Lake, Chadron Airport and Whitney.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4263 10334 4276 10350 4301 10320 4300 10279
      4292 10279
TIME...MOT...LOC 2241Z 226DEG 49KT 4275 10334

Braun

The radar

The Riverton/Lander radar (KRIW), 175 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
June 7, 3:53 PM MST
Where
Carbon County, (Rwl)rawlins Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.810, -107.200

Thunderstorm wind gust measured at Rawlins Municipal Airport.

Thunderstorm Wind, Carbon

When
June 7, 4:12 PM MST
Where
Carbon County, 4.54 mi SW of Coyote Springs
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.740, -106.840

Wyoming Department of Transportation sensor along Interstate 80 at Walcott Junction measured the reported wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891402, 891403.